Alert archive / Kentucky / Special Weather Statements in 2021
Special Weather Statement, NWS Louisville, KY
NWS Louisville, KY issued this special weather statement at Jul 6, 2021, 2:17 PM EDT for Nelson County, Kentucky. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 6, 2021, 2:17 PM EDT (18:17 UTC)
- Expired
- Jul 6, 2021, 2:45 PM EDT
- In force
- 28 min
- Issued by
- NWS Louisville, KY
County Nelson County, KY
The radar
The Louisville radar (KLVX), 60 km from the middle of the area, began a volume at 18:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.3 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1401 J/kg
- Mixed-layer CIN
- -68 J/kg
- Mixed-layer LCL
- 1022 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- -2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
833 WWUS83 KLMK 061817 SPSLMK Special Weather Statement National Weather Service Louisville KY 217 PM EDT Tue Jul 6 2021 KYZ045-046-061845- Washington-Nelson- 217 PM EDT Tue Jul 6 2021 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN NELSON AND NORTHWESTERN WASHINGTON COUNTIES... At 217 PM EDT, a strong thunderstorm was located 10 miles east of Bardstown, moving northwest at 15 mph. Winds in excess of 40 mph are possible with this storm. Locations impacted include... Bloomfield, Mooresville, Polin, Hardesty, Booker and Maud. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 3782 8518 3776 8529 3787 8546 3795 8530 TIME...MOT...LOC 1817Z 144DEG 11KT 3785 8529 $$ SCHOETTMER
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this special weather statement went out at Jul 6, 1:44 PM EDT, 33 minutes earlier.
Area forecast discussion, Jul 6, 1:44 PM EDT, 33 minutes before
Area Forecast Discussion National Weather Service Louisville KY 144 PM EDT Tue Jul 6 2021 ...Updated Aviation Discussion... .Forecast Update... Issued at 1015 AM EDT Tue Jul 6 2021 Things are quiet across the CWA at this hour as patchy morning fog burns off, and a hot/muggy feel has already taken hold. Temps have already warmed into the lower 80s in most spots, with dew points mostly in the lower 70s at 10 AM. The muggy feel will continue through the afternoon and early evening as temps warm to the upper 80s and low 90s, combined with dew points in the upper 60s/low 70s. The other concern for today is what type of shower and storm coverage we might see, and the potential strength. 12 and 13z hand surface analysis does reveal a subtle surface trough roughly oriented along and north of the Bluegrass and Western KY Parkways this morning. Given that a good chunk of the CAMs focus on that same area for convective initiation of isolated to scattered showers and storms by mid afternoon, confidence is growing that this is the feature that will provide the necessary mesoscale convergence for initiation. Given the lack of a more notable trigger, think we will focus on that prospective boundary for the remainder of the late morning and early afternoon for growing initiation confidence. The other factor to consider is what will happen if/when initiation occurs. Taking a look at forecast soundings, still seeing a noted subsidence inversion in the mid levels, and overall not very impressive mid level lapse rates. This is also confirmed by recent (1245z) AMDAR soundings over Louisville. However, there is also pretty good likelihood of at least 2000-3000 J/KG of ML CAPE this afternoon with theta E convergence along the boundary as indicated by the HREF. So, if an updraft is able to briefly overcome the weak mid level lapse rates and initial dry air entrainment into the updraft then we could see a few pulse strong storms capable of gusty winds and perhaps small hail (high freezing levels limiting factor). With that said, we feel that is a big if and it is more likely that updrafts will struggle to overcome the weak lapse rates, early dry air entrainment, and virtually no shear and will collapse early. As a result, expect iso-sct coverage of showers/storms but don't expect many, if any, to get all that strong. Will keep an eye on things through the day. Updated the HWO to reflect potential for a few storms, and may increase coverage a bit more into the scattered range along and north of the Parkways as confidence grows in the subtle surface boundary mentioned above. && .Short Term...(Today and tonight) Issued at 315 AM EDT Tue Jul 6 2021 It's going to be another warm day with temperatures in the upper 80s to low 90s. Surface high pressure and calm wind profiles continue our summer pattern with more chances for afternoon/evening pop-up showers/thunderstorms. Expecting nothing severe because of the lack of shear and marginal instability. MLCAPE values will top out between 1,500 to 2,000 J/kg in the northern half of the CWA. In the southern half the values are even less. Besides hot temperatures, there isn't much to initiate precipitation. Not expecting too much from any thunderstorm today. Tonight, areas of cloud cover are expected to remain over parts of the area, focused mainly west of I-65. Clearer conditions to the east will increase the probability of patchy fog through the Lake Cumberland and eastern Bluegrass regions. Low temperatures Wednesday morning will drop into the upper 60s in more rural areas to the mid 70s in Louisville. .Long Term...(Wednesday night through Monday) Issued at 310 AM EDT Tue Jul 6 2021 As we get into the mid week, upper pattern should feature a large ridge over the western half of the US, and zonal westerlies just north of the Great Lakes. To our south, Elsa is expected to be nearing the Florida Panhandle region sometime Wednesday morning. Guidance agrees fairly well on timing and placement of an upper shortwave digging across the Upper Mississippi Valley by Wednesday afternoon, which will result in pushing our eastern US ridge further east and out into the Atlantic Ocean. Wednesday looks to start off dry across the region, but with our region located on the western side of the retreating upper ridge, deeper southerly flow will help transport a richer airmass of Gulf moisture into our region. As Elsa tracks up and along the southeast coast, its outer remnants could also add to the increased moisture content across the Ohio and Tennessee Valleys. With rich moisture combined with afternoon diurnal heating and the nearing upper trough, should expect at least scattered showers and afternoon thunderstorms across the region. Forecast soundings reveal large CAPE profiles, but with rather weak flow through the low and mid levels, shear is weak enough to limit concern for severe or organized convection. With PWATs ranging from 1.75-2.0+ inches and K Index values in the upper 30s, main hazards possible will likely be heavy downpours, gusty winds, and localized flooding. The shortwave trough axis will likely move through the region on Thursday, with a sfc cold front expected to provide additional showers and storms to the region. Our environment will once again feature large CAPE profiles and slightly higher shear values, but confidence remains low in severe weather. Cold front will provide better forcing so will go with increased coverage of PoPs, but still think heavy downpours and gusty winds with any stronger storm are the main hazards. Some guidance shows the front possibly stalling somewhere in the region Thursday night and into Friday, so will carry PoPs into Friday. Heading into next weekend, another upper shortwave looks to develop across the Pacific NW and track southweastward into the Plains. As it tracks closer to our region, the shortwave should help lift the sfc boundary further north as a warm front and provide additional PoPs. However, NBM was already outputting likely PoPs for this weekend, which seems too high given the slight discrepancies remaining in model guidance and limited forecast confidence. Collaborated with PAH/OHX to slightly lower PoPs for Saturday-Monday time frame. As for temperatures in the long term, Wednesday looks to be the warmest day of the period, with highs forecast to be near 90. For Thursday and beyond, seasonable highs are expected with readings likely in the upper 80s. Overnight periods will be quite muggy as temperatures only drop to the upper 60s or near 70F each night. && .Aviation...(18Z TAF Issuance) Issued at 143 PM EDT Tue Jul 6 2021 Isolated to widely scattered showers and storms have developed along a weak W-E oriented surface boundary this afternoon and will persist through the late afternoon and early evening hours before diminishing. Brief heavy rainfall and gusty winds are the main threats with these storms, although coverage is too low for the TAF sites to include any prevailing mention at this time. Will keep VCTS and plan amendments as necessary. It should be noted that gusty outflow from storms can disperse well away from t-storm centers, so erratic and unexpected gusts can't be ruled out at any site. Look for a quiet overnight with patchy fog potentially an issue again toward dawn Wednesday. Steady SW winds are expected by late morning Tuesday with scattered late morning and afternoon storms expected once again. Prob30s will handle the tomorrow storm chances for now. && .LMK WATCHES/WARNINGS/ADVISORIES... IN...None. KY...None. && Update...BJS Short Term...KDW Long Term...CJP Aviation...BJS
Hazardous weather outlook, Jul 6, 9:55 AM EDT, 4 hours 22 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Louisville KY 955 AM EDT Tue Jul 6 2021 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-071400- Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison- Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt- Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford- Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle- Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln- Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell- Cumberland-Clinton- Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper, English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield, Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown, Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty, Stanford, Russellville, Bowling Green, Franklin, Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 955 AM EDT Tue Jul 6 2021 /855 AM CDT Tue Jul 6 2021/ This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Today and Tonight. Isolated to scattered thunderstorms are possible today, mainly along and north of the western Kentucky and Bluegrass Parkways. Lightning, brief heavy rain, and gusty winds would be the main threats. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Thunderstorms are expected Wednesday to Thursday as a cold front is forecast to push across the region. Some storms could be strong with heavy rainfall, gusty winds, and marginally severe hail being possible. Another round of storms is possible later into the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. && More information, along with other weather, hydrological and climate information, can be found at weather.gov/louisville. BJS
In the hours before
Special weather statement, Jul 6, 1:40 PM EDT, 37 minutes before
Special Weather Statement
National Weather Service Louisville KY
140 PM EDT Tue Jul 6 2021
KYZ025-028-061800-
Meade-Hardin-
140 PM EDT Tue Jul 6 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MEADE AND WEST
CENTRAL HARDIN COUNTIES...
At 140 PM EDT, a strong thunderstorm was located 11 miles northwest
of Elizabethtown, moving west at 10 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Vine Grove, Maples Corner, Four Corners, Flaherty and Big Spring.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3779 8616 3780 8615 3781 8616 3788 8613
3781 8595 3769 8601 3773 8619
TIME...MOT...LOC 1740Z 102DEG 10KT 3776 8605
JMLSpecial weather statement, Jul 6, 2:05 PM EDT, 12 minutes before
Special Weather Statement
National Weather Service Louisville KY
205 PM EDT Tue Jul 6 2021
KYZ024-025-028-061830-
Meade-Hardin-Breckinridge-
205 PM EDT Tue Jul 6 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL MEADE...WEST
CENTRAL HARDIN AND EAST CENTRAL BRECKINRIDGE COUNTIES...
At 204 PM EDT/104 PM CDT/, a strong thunderstorm was located 16 miles
west of Elizabethtown, moving west at 10 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Irvington, Maples Corner, Dyer, Constantine, Howe Valley, Vertrees,
High Plains Corner, Big Spring, Pierce Mill and Four Corners.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3782 8601 3768 8604 3763 8620 3772 8629
3788 8628
TIME...MOT...LOC 1804Z 100DEG 7KT 3776 8615
SCHOETTMERSpecial weather statement, Jul 6, 2:17 PM EDT, 0 minutes before
Special Weather Statement National Weather Service Louisville KY 217 PM EDT Tue Jul 6 2021 KYZ045-046-061845- Washington-Nelson- 217 PM EDT Tue Jul 6 2021 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN NELSON AND NORTHWESTERN WASHINGTON COUNTIES... At 217 PM EDT, a strong thunderstorm was located 10 miles east of Bardstown, moving northwest at 15 mph. Winds in excess of 40 mph are possible with this storm. Locations impacted include... Bloomfield, Mooresville, Polin, Hardesty, Booker and Maud. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 3782 8518 3776 8529 3787 8546 3795 8530 TIME...MOT...LOC 1817Z 144DEG 11KT 3785 8529 SCHOETTMER
The office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 12:32 PM EDT | Areal Flood Advisory | LMK | Fayette | 3 hr |
| Jul 6, 1:40 PM EDT | Special Weather Statement | LMK | Hardin | 20 min |
| Jul 6, 2:05 PM EDT | Special Weather Statement | LMK | Hardin | 25 min |
| Jul 6, 2:20 PM EDT | Severe Thunderstorm Warning | LMK | Breckinridge | 25 min |
| Jul 6, 2:44 PM EDT | Severe Thunderstorm Warning | LMK | Breckinridge | 31 min |
| Jul 6, 2:45 PM EDT | Special Weather Statement | LMK | Bullitt, Nelson | 30 min |
| Jul 6, 2:51 PM EDT | Special Weather Statement | LMK | Mercer | 24 min |
| Jul 6, 3:04 PM EDT | Severe Thunderstorm Warning | LMK | Anderson, Mercer, Woodford | 26 min |
| Jul 6, 3:25 PM EDT | Severe Thunderstorm Warning | LMK | Anderson, Mercer, Woodford | 35 min |
| Jul 6, 3:56 PM EDT | Special Weather Statement | LMK | Jefferson | 34 min |
| Jul 6, 3:56 PM EDT | Special Weather Statement | LMK | Woodford | 34 min |
| Jul 6, 4:21 PM EDT | Special Weather Statement | LMK | Jefferson | 24 min |
| Jul 6, 4:25 PM EDT | Special Weather Statement | LMK | Scott | 20 min |
| Jul 6, 4:26 PM EDT | Special Weather Statement | LMK | Nicholas | 19 min |
| Jul 6, 4:34 PM EDT | Severe Thunderstorm Warning | LMK | Scott | 26 min |
| Jul 6, 4:42 PM EDT | Special Weather Statement | LMK | Shelby | 18 min |
| Jul 6, 4:46 PM EDT | Special Weather Statement | LMK | Washington | 14 min |
| Jul 6, 4:49 PM EDT | Areal Flood Advisory | LMK | Scott | 116 min |
| Jul 6, 4:53 PM EDT | Special Weather Statement | LMK | Nicholas | 22 min |
| Jul 6, 4:57 PM EDT | Special Weather Statement | LMK | Shelby | 18 min |
| Jul 6, 5:00 PM EDT | Special Weather Statement | LMK | Scott | 30 min |
| Jul 6, 5:03 PM EDT | Severe Thunderstorm Warning | LMK | Bourbon, Harrison, Nicholas | 27 min |
| Jul 6, 5:16 PM EDT | Special Weather Statement | LMK | Shelby | 14 min |
| Jul 6, 5:19 PM EDT | Areal Flood Advisory | LMK | Bourbon, Nicholas | 90 min |
| Jul 6, 5:25 PM EDT | Special Weather Statement | LMK | Oldham | 20 min |
| Jul 6, 5:29 PM EDT | Special Weather Statement | LMK | Henry | 16 min |
| Jul 6, 5:44 PM EDT | Special Weather Statement | LMK | Trimble | 31 min |
| Jul 6, 3:20 PM EDT | Special Weather Statement | LMK | Floyd | 25 min |
| Jul 6, 4:00 PM EDT | Special Weather Statement | LMK | Floyd | 30 min |
| Jul 6, 4:37 PM EDT | Severe Thunderstorm Warning | LMK | Clark, Floyd | 23 min |
| Jul 6, 4:59 PM EDT | Special Weather Statement | LMK | Clark | 16 min |
| Jul 6, 5:14 PM EDT | Special Weather Statement | LMK | Clark | 16 min |
| Jul 6, 5:34 PM EDT | Special Weather Statement | LMK | Clark | 11 min |
| Jul 6, 5:46 PM EDT | Special Weather Statement | LMK | Orange, Scott, Washington | 29 min |
| Jul 6, 6:10 PM EDT | Special Weather Statement | LMK | Jefferson | 35 min |
| Jul 6, 6:21 PM EDT | Special Weather Statement | LMK | Orange | 24 min |
| Jul 6, 6:43 PM EDT | Special Weather Statement | LMK | Jefferson | 32 min |
Nearby
Special Weather Statements in Kentucky, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.